Alert archive / Washington / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 28, NWS Spokane, WA

August 18, 20084 counties in Washington; Benewah County, Kootenai County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Aug 18, 2008, 8:33 PM PDT for 4 counties in Washington; Benewah County, Kootenai County, Idaho. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2008, 8:33 PM PDT (03:33 UTC)
Expired
Aug 18, 2008, 9:30 PM PDT
In force
57 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Benewah County, ID, Kootenai County, ID, Adams County, WA, Lincoln County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 39 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 8:40 PM PDTTSTM WND DMG5 Ssw Spokane, WATOP 40 FEET OF A 14 INCH DIAMETER TREE TOPPLED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 4:09 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2008-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2008-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
3306 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 190333
SVROTX
IDC009-055-WAC001-043-063-075-190430-
/O.NEW.KOTX.SV.W.0028.080819T0333Z-080819T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
833 PM PDT MON AUG 18 2008

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON...
  LINCOLN COUNTY IN EAST CENTRAL WASHINGTON...
  SPOKANE COUNTY IN EASTERN WASHINGTON...
  THIS INCLUDES THE CITIES OF...SPOKANE...CHENEY...
  NORTHERN WHITMAN COUNTY IN EASTERN WASHINGTON...
  NORTHWESTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO...
  SOUTHWESTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO...

* UNTIL 930 PM PDT

* AT 827 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
GUST FRONT FROM DISTANT THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING 
WINDS IN EXCESS OF 60 MPH.  THIS GUST FRONT WAS LOCATED ALONG A 
LINE EXTENDING FROM 14 MILES WEST OF HARRINGTON TO 19 MILES SOUTH OF 
OAKESDALE...OR ALONG A LINE EXTENDING FROM 26 MILES NORTH OF 
RITZVILLE TO 10 MILES NORTH OF PULLMAN...AND MOVING NORTHEAST AT 40 
MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPRAGUE...WILBUR...ROSALIA...DAVENPORT...SPANGLE...MEDICAL LAKE...
  REARDAN...FAIRCHILD AFB...PLUMMER...AIRWAY HEIGHTS...ROCKFORD...
  DISHMAN...MILLWOOD...GREEN ACRES AND HARRISON

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT
MONDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND EASTERN
WASHINGTON.

LAT...LON 4691 11735 4750 11892 4790 11876 4789 11872
      4794 11868 4792 11855 4787 11853 4787 11845
      4784 11843 4784 11836 4793 11828 4794 11820
      4779 11807 4784 11788 4781 11782 4784 11771
      4747 11652
TIME...MOT...LOC 0331Z 226DEG 37KT 4752 11852 4690 11710

$$

MJF
2 follow-up statements
000 
WWUS56 KOTX 190411
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
911 PM PDT MON AUG 18 2008

IDC009-055-WAC001-043-063-075-190430-
/O.CON.KOTX.SV.W.0028.000000T0000Z-080819T0430Z/
WHITMAN WA-KOOTENAI ID-BENEWAH ID-ADAMS WA-SPOKANE WA-LINCOLN WA-
909 PM PDT MON AUG 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM PDT
FOR LINCOLN...SPOKANE...NORTHEASTERN ADAMS...NORTHWESTERN BENEWAH...
SOUTHWESTERN KOOTENAI AND NORTHERN WHITMAN COUNTIES...

AT 904 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A GUST FRONT FROM DISTANT THUNDERSTORMS CAPABLE OF 
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF DAVENPORT TO 15 
MILES SOUTHEAST OF PLUMMER...OR ALONG A LINE EXTENDING FROM 33 MILES 
NORTHWEST OF CHENEY TO 15 MILES SOUTHWEST OF ST. MARIES...MOVING 
NORTHEAST AT 43 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FAIRCHILD AFB...MARSHALL...AIRWAY HEIGHTS...ROCKFORD...VALLEYFORD...
WORLEY...MICA...CHATCOLET...SPOKANE...OPPORTUNITY...DISHMAN...
HARRISON...MILLWOOD...VERADALE...MEDIMONT AND GREEN ACRES

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
OVER SOUTHEAST WASHINGTON. THIS IS AN EXTREMELY DANGEROUS SITUATION. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT
MONDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND EASTERN
WASHINGTON.

LAT...LON 4691 11735 4750 11892 4790 11876 4789 11872
      4794 11868 4792 11855 4787 11853 4787 11845
      4784 11843 4784 11836 4793 11828 4794 11820
      4779 11807 4784 11788 4781 11782 4784 11771
      4747 11652
TIME...MOT...LOC 0409Z 226DEG 37KT 4779 11810 4717 11668

$$

FONTENOT
000 
WWUS56 KOTX 190431
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
931 PM PDT MON AUG 18 2008

IDC009-055-WAC001-043-063-075-190437-
/O.EXP.KOTX.SV.W.0028.000000T0000Z-080819T0430Z/
WHITMAN WA-KOOTENAI ID-BENEWAH ID-ADAMS WA-SPOKANE WA-LINCOLN WA-
927 PM PDT MON AUG 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN...SOUTHERN 
SPOKANE...NORTHEASTERN ADAMS...NORTHWESTERN BENEWAH...SOUTHWESTERN 
KOOTENAI AND NORTHERN WHITMAN COUNTIES WILL EXPIRE AT 930 PM 
PDT/1030 PM MDT/...

THE DAMAGING WIND SEVERE GUST FRONT HAS EXITED THE AREA...HOWEVER
GUSTY SOUTHWEST WINDS OF 30 TO 40 MPH WITH LOCAL GUSTS TO 50 MPH 
WILL CONTINUE THROUGH 10 PM THIS EVENING BEFORE SLOWLY DECREASING.   

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT
MONDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND EASTERN
WASHINGTON.

LAT...LON 4691 11735 4750 11892 4790 11876 4789 11872
      4794 11868 4792 11855 4787 11853 4787 11845
      4784 11843 4784 11836 4793 11828 4794 11820
      4779 11807 4784 11788 4781 11782 4784 11771
      4747 11652
TIME...MOT...LOC 0427Z 226DEG 37KT 4792 11790 4730 11648

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:48 PM PDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 18, 4:48 PM PDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
448 PM PDT MON AUG 18 2008

.SYNOPSIS...
STRONG UPPER LEVEL RIDGING WILL PUSH EAST OVERNIGHT ALLOWING A
A COLD FRONT TO PUSH THROUGH REGION. THIS FRONT WILL TRIGGER
NUMEROUS THUNDERSTORMS WHICH SHOULD CONTINUE INTO TUESDAY. A DEEP
AND UNUSUALLY STRONG UPPER LEVEL TROUGH WILL MOVE OVER THE INLAND
NORTHWEST BY MIDWEEK. THIS TROUGH WILL BRING VERY WET AND COOLER
THAN NORMAL CONDITIONS TO THE AREA ON WEDNESDAY AND THURSDAY.

&&

.DISCUSSION...
TONIGHT...EARLY EVENING FORECAST UPDATE TO REFINE FORECAST BASED
ON THE ISSUANCE OF THE SEVERE THUNDERSTORM WATCH FOR MOST OF THE
FORECAST AREA UNTIL 11 PM TONIGHT. THUNDERSTORMS ARE FIRING OVER
OREGON AT THIS TIME AND WILL TAKE A COUPLE HOURS TO REACH THE
SOUTHERN ZONES OF THE FORECAST AREA...BUT INSTABILITY...INCOMING
DYNAMIC SUPPORT ASSOCIATED WITH THE INCOMING NEGATIVELY TILTED
TROUGH...AND STRONG MID LEVEL SHEAR VALUES SUGGEST THESE STORMS
WILL BE ORGANIZED AS THEY CROSS INTO THE FORECAST AREA. WHILE THE
MAIN LARGE HAIL THUNDERSTORM THREAT WILL BE CONCENTRATED SOUTH AND
WEST OF A LINE FROM AROUND OMAK TO SPOKANE TO LEWISTON THIS
EVENING...THERE IS A CHANCE OF STRONG AND POSSIBLY DAMAGING GUST
FRONTS RADIATING OUT FROM THESE STORMS AND PENETRATING INTO THE
IDAHO COUNTIES AND NORTHEASTERN ZONES AS THE EVENING WEARS
ON...AND TRIGGER MORE STORMS OVER THESE PERIPHERAL COUNTIES.
IN THE MEAN TIME A MARINE PUSH APPEARS TO BE UNDERWAY OVER THE
BASIN WITH SURFACE OBSERVATIONS AND RADAR INDICATING 20 KNOT
SUSTAINED SOUTHWEST WINDS WITH GUST POTENTIAL TO 35 KNOTS FROM
WENATCHEE TO SPOKANE BEFORE THE STORMS ADD THEIR GUST FRONTS LATER
THIS EVENING. BLOWING DUST HAS BEEN REPORTED OVER THE DEEP BASIN
IN THE LAST HOUR. THUS ZONE FORECAST UPDATE IMMINENT TO REFINE
THESE THREATS. UPDATE TO STATE FORECAST ALSO EXPECTED. /FUGAZZI

&&

.AVIATION...
PREDOMINATELY VFR CONDITIONS EXPECTED AT ALL SITES THROUGH 00Z
WEDNESDAY. MAIN AVIATION CONCERN WILL BE THE THREAT FOR STRONG TO
LOCAL SEVERE THUNDERSTORMS MOVING INTO THE INLAND NORTHWEST MONDAY
EVENING...GENERALLY BEFORE MIDNIGHT. A LINE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO LIFT TOWARD INTO THE AREA...STARTING
NEAR KEAT AND KMWH AND MOVING UP INTO THE KLWS/KPUW AREA BY 01-03Z
AND TOWARD THE KGEG-KCOE AREA TOWARD 03-05Z. LCL MVFR/IFR CIGS AND
VIS ARE POSSIBLE IN HEAVIER STORMS...WITH GUSTY WINDS TO 30KT..OR
IN EXCESS OF 50KT IN AND IN THE VCNTY OF ANY SEVERE STORMS. EXPECT
A CONTINUED RISK OF RAIN AND SOME THUNDERSTORMS OVERNIGHT/INTO
TUESDAY...BUT THE THREAT FOR STRONGER STORMS WILL BEGIN TO SHIFT
PRIMARILY INTO THE PANHANDLE EASTWARD. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        65  80  56  67  54  66 /  50  30  20  70  60  50
COEUR DALENE  62  79  57  63  52  62 /  40  40  20  80  60  50
PULLMAN        60  79  56  68  52  67 /  40  30  20  70  60  50
LEWISTON       68  85  62  74  59  73 /  30  30  20  60  60  30
COLVILLE       56  81  52  66  51  65 /  50  40  40  80  70  50
SANDPOINT      57  77  53  61  51  60 /  40  40  20  70  70  60
KELLOGG        64  77  56  62  50  61 /  40  40  20  80  80  60
MOSES LAKE     62  85  59  72  54  72 /  50   0  30  40  30  20
WENATCHEE      66  82  60  71  57  71 /  50   0  40  50  40  20
OMAK           62  84  56  72  54  72 /  50  10  40  40  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR CENTRAL PANHANDLE
     MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...NORTHERN
     PANHANDLE.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR LEWIS AND
     SOUTHERN NEZ PERCE COUNTIES...LEWISTON AREA.

     SEVERE THUNDERSTORM WATCH 839 UNTIL 11 PM FOR NORTH IDAHO
     PANHANDLE...KOOTENAI COUNTY...IDAHO PALOUSE...LEWISTON...
     LEWIS AND SOUTHERN NEZ PERCE COUNTIES.

WA...RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR EAST SLOPES NORTHERN
     CASCADES...NORTHEAST BLUE MOUNTAINS...OKANOGAN HIGHLANDS...
     OKANOGAN VALLEY...WENATCHEE AREA.

     RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR MOSES LAKE AREA...
     NORTHEAST MOUNTAINS...SPOKANE AREA...UPPER COLUMBIA BASIN...
     WASHINGTON PALOUSE...WATERVILLE PLATEAU.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR LOWER GARFIELD
     AND ASOTIN COUNTIES.

     SEVERE THUNDERSTORM WATCH 839 IN EFFECT UNTIL 11 PM PDT THIS
     EVENING FOR EAST SLOPES NORTH CASCADES...COLUMBIA
     BASIN...FOOTHILLS BLUE MOUNTAINS...BLUE MOUNTAINS...LOWER
     GARFIELD AND ASOTIN COUNTIES...WASHINGTON PALOUSE...SPOKANE
     AREA...NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS...WENATCHEE
     AREA...OKANOGAN VALLEY...WATERVILLE PLATEAU...

&&
Hazardous weather outlook, Aug 18, 5:09 AM PDT, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
509 AM PDT MON AUG 18 2008

WAZ038-041>044-191215-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
509 AM PDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE TODAY NEAR THE
CASCADES...WITH WINDS BECOMING BREEZY LATER THIS AFTERNOON AS A
COLD FRONT MOVES INTO THE REGION. THE RECENT HOT AND DRY WEATHER
COMBINED WITH VERY DRY FUELS WILL CONTRIBUTE TO AN ELEVATED FIRE
POTENTIAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>037-191215-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-
509 AM PDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS AND BREEZY WINDS ARE EXPECTED TO DEVELOP BY LATE
AFTERNOON AND ESPECIALLY INTO EARLY EVENING AS A COLD FRONT MOVES
INTO THE REGION. THE RECENT HOT AND DRY WEATHER COMBINED WITH
VERY DRY FUELS WILL CONTRIBUTE TO AN ELEVATED FIRE POTENTIAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:25 PM PDTSevere Thunderstorm WarningOTXAsotin, Garfield50 min
Aug 18, 8:01 PM PDTSevere Thunderstorm WarningOTXAsotin, Garfield, Whitman44 min
Aug 18, 8:57 PM PDTSevere Thunderstorm WarningOTXFerry, Pend Oreille, Stevens48 min
Aug 18, 9:25 PM PDTSevere Thunderstorm WarningOTXFerry, Lincoln, Pend Oreille, Spokane, Stevens50 min
Aug 19, 4:41 AM PDTRed Flag WarningOTXBenewah, Bonner, Boundary, Kootenai, Shoshone10 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2008Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.